Hail, Carter
- When
- August 5, 4:31 PM EST
- Where
- Carter County, Grayson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.333, -82.950
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 4:12 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 512 PM EDT FRI AUG 5 2005 .SHORT TERM (REST OF TONIGHT)... QUICK UPDATE FOR TO UP POPS TO LIKELY IN THE SHORT TERM FOR CONVECTION MOVING INTO CWA FROM THE WEST. OTHERWISE EVERYTHING ELSE LOOKS ON TRACK ATTM. && .PREVIOUS DISCUSSION... (ISSUED 310 PM EDT FRI AUG 5 2005) LONG TERM (SATURDAY THROUGH FRIDAY)... MODELS STILL HAVE THE FRONT STALLING SOUTH OF CRW. THINK IT MAY DO ONE OF THE TYPICAL JUMPS SATURDAY MORNING WHERE IT APPEARS TO DROP SOUTH SUDDENLY ONCE DAYTIME MIXING GETS GOING. EXPECT THE FRONT TO HANG UNTIL AT LEAST SUNDAY...WHERE IT WILL EITHER WASH OUT OR LIFT BACK NORTH AS A WEAK WARM FRONT. EITHER WAY...HIGH OFF OF ATLANTIC SEABOARD WILL HELP GENERATE SOUTHEAST FLOW...WHICH WILL FAVOR THE HIGHER POPS ALONG THE EAST-FACING SLOPES. KEEPING POPS CHANCY AS LARGE-SCALE SUPPORT CONTINUES TO BE LACKING. ALSO...COVERAGE WILL FOLLOW A DIURNAL PATTERN...BEST DURING THE AFTERNOON. SUNDAY WILL BE SIMILAR TO SATURDAY...BUT AS WHAT REMAINS OF FRONT BEGINS TO LIFT BACK NORTHWARD...MOISTURE RETURNS ALLOWING SLIGHTLY BETTER COVERAGE IN OHIO. STILL BEST COVERAGE EARLY WITH THE BOUNDARY ITSELF. WITH NO FOCUSING MECHANISM ON MONDAY...PRECIPITATION WILL FOLLOW AN ALMOST PURE DIURNAL PATTERN WITH THE MOUNTAINS HAVING THE BEST CHANCES. MAV HIGHS LOOK TOO COOL FOR THE NEXT COUPLE OF DAYS...WENT CLOSER TO FWC. WENT WITH A BLEND ON LOW TEMPERATURES. GENERALLY RAN WITH HPC THINKING FOR DAYS 4-7. BERMUDA HIGH SETUP FOR NEXT WEEK...WITH A SHORTWAVE ROTATING ACROSS THE AREA TUESDAY AND WEDNESDAY...BRINGING SCATTERED STORMS. MORE ISOLATED COVERAGE THURSDAY AND FRIDAY AS RIDGE BUILDS AND CAPPING BECOMES MORE OF AN ISSUE. PREVIOUS DISCUSSION... (ISSUED 235 PM EDT FRI AUG 5 2005) SHORT TERM (THROUGH TONIGHT)... COLD FRONT HAS NOT MADE MUCH PROGRESS SOUTHWARD BUT IS SLOWLY SINKING. AS THE AIRMASS IS BECOMING MORE UNSTABLE...SOME POP UP SHOWERS ARE DEVELOPING SOUTH OF THE MAIN CLOUD SHIELD. MODELS DO NOT SHOW MUCH HAPPENING ALONG THE FRONT OVERNIGHT AND I TEND TO THINK THERE WILL NOT BE MUCH EITHER. THERE IS LITTLE UPPER SUPPORT TO ACT ON THE FRONT AND THINK ONCE THE LOSS OF HEATING TAKES PLACE...THERE WILL NOT BE MUCH TO DRIVE CONTINUED CONVECTION. WILL CARRY CHANCE POPS OVERNIGHT WITH HIGHEST POPS ALONG THE FRONT. TEMPERATURES ARE TRICKY WITH ALOT OF CLEAR SKIES ACROSS THE SOUTHEASTERN CWA RIGHT NOW. POOLING OF DEWPOINTS ALONG THE FRONT WOULD SUGGEST GOING ABOVE MOS OVERNIGHT AND HAVE LEANED MORE TOWARD THE ETA MOS. CLOUD COVER WILL HELP KEEP TEMPS A BIT WARMER AS WELL. PREVIOUS DISCUSSION... (ISSUED 135 PM EDT FRI AUG 5 2005) AVIATION... FRONTAL BOUNDARY NEARLY STATIONARY JUST NORTH OF THE CWA. VFR CONDITIONS TO PREVAIL...WITH SPOTTY MVFR VISIBILITIES DUE TO HAZE. CANNOT RULE OUT A THUNDERSTORM WITH AN UNSTABLE AIR MASS DEVELOPING. NOT REALLY MUCH LOW CLOUDS ALONG OR BEHIND THE FRONT SO AM NOT PLAYING LOW STRATUS OVERNIGHT. THINK THERE WILL BE SOME MINOR FOG AGAIN TONIGHT AS FRONT TRIES TO SLIDE SOUTH VERY SLOWLY. POPS DO NOT WARRANT MENTIONING PRECIP IN TAFS AND THEREFORE NONE IS MENTIONED ALTHOUGH THERE COULD BE A POP UP SHOWER OR THUNDERSTORM. PREVIOUS DISCUSSION... (ISSUED 1025 AM EDT FRI AUG 5 2005) SHORT TERM (REST OF TONIGHT)... BASED ON WINDS...THERMAL ANALYSIS AND LAPS ANALYSIS...LOOKS LIKE THE FRONT IS CURRENTLY EXTENDING FROM SOUTHEAST MISSOURI THROUGH SOUTH CENTRAL OHIO INTO CENTRAL NEW YORK. DEWPOINTS HAVE BEEN POOLING ALONG THE BOUNDARY WITH DEWPOINTS NEAR 70 DEGREES. WEAK FLOW ALOFT WILL LEAD TO SLOW MOVING STORMS AND POTENTIAL FOR TRAINING STORMS IS HIGH. HPC HAS SHOWN CONCERN FOR LOCALLY HEAVY RAIN AND WE SHARE THIS CONCERN. HOWEVER...THE AREA HAS BEEN FAIRLY DRY WITH THE RECENT HEAT AND DO NOT FEEL ANY WATCH IS WARRANTED AT THIS POINT. WILL UPDATE FORECAST TO REFLECT LOWER TEMPS ACROSS THE NORTH WHERE PRECIPITATION IS ONGOING AND EXPECTED TO CONTINUE FOR SEVERAL HOURS WHILE RAISING TEMPS ACROSS THE SOUTH A BIT WHERE A STRONGER CAP RESIDES AND SHOULD ALLOW FOR MORE SUN. ALSO BUMPING UP POPS TO LIKELY ACROSS THE NORTH AND ALSO HIGHER CHANCES ACROSS THE CENTRAL AND SOUTHERN ZONES...THINKING THERE WILL BE SOME CONVECTION FORMING ALONG THE DIFFERENTIAL HEATING BOUNDARY FROM THE CLOUDS. PREVIOUS DISCUSSION... (ISSUED 345 AM EDT FRI AUG 5 2005) LONG TERM (TONIGHT THROUGH THURSDAY)... HAVE PRIMARILY WORKED WITH OR MADE CHANGES THROUGH MONDAY. AFTER THE ATTEMPTED PASSAGE OF THE COLD FRONT LATE TODAY INTO THE OVERNIGHT HOURS. IT WILL REMAIN STUCK ACROSS OUR SOUTHEAST. THIS WILL ACT AS A FOCUS FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...AS IT WILL BE DIFFICULT TO RULE OUT 20 TO 30 POPS. OTHER CHANGES WERE MINIMAL...WITH A SLIGHT INCREASE IN TEMPS OVER THE NEXT 3-4 PERIODS. ANOTHER GENERAL AREA OF HIGH PRESSURE WILL SETTLE INTO THE CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY FOR THE START OF THE WORK WEEK....WITH SLIGHT RIDGING TO ZONAL FLOW ALOFT. THIS SFC HIGH WILL SLOWLY PUSH EASTWARD TOWARDS TUESDAY...WITH A BETTER CHANCE OF PRECIPITATION POSSIBLY ENCROACHING THE CWA BY MID WEEK. WILL HAVE TO SEE HOW THIS MID WEEK FEATURE PLAYS OUT IN FUTURE MODEL RUNS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1020 AM EDT FRI AUG 5 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-060800- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 1020 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE SEEN TODAY ACROSS SOUTHEAST OHIO...PLUS NORTHERN INTO CENTRAL COUNTIES OF WEST VIRGINIA. THE SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO SINK FURTHER SOUTH...TOWARD NORTHEAST KENTUCKY AND SOUTHERN WEST VIRGINIA...LATE TODAY INTO THE OVERNIGHT HOURS. MOST AREAS CAN HANDLE 2 TO 3 INCHES OF RAIN. OF COURSE...THOSE RAIN AMOUNTS WOULD STILL GENERATE THE USUAL STREET AND POOR DRAINAGE FLOODING. THERE IS THE POSSIBILITY THAT A FEW DRAINAGE BASINS COULD BE FAVORED WITH REPETITIVE SHOWERS...SO THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF HIGHER RAIN AMOUNTS. IF SO... FLOOD WATCHES OR FLASH FLOOD WARNINGS COULD BE ISSUED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 351 PM EDT FRI AUG 5 2005 KYZ101>103-OHZ066-067-075-083>087-052200- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-JACKSON-VINTON-MEIGS- GALLIA-LAWRENCE- INCLUDING THE CITIES OF...FLATWOODS...RUSSELL...RACELAND... GRAYSON...OLIVE HILL...ASHLAND...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...MALTA...STOCKPORT...ATHENS... JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...GALLIPOLIS... IRONTON...SOUTH POINT 351 PM EDT FRI AUG 5 2005 THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP OVER SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY LATER THIS AFTERNOON...AND DRIFT ONLY SLOWLY EASTWARD. THIS AREA HAS BEEN HOT AND DRY RECENTLY SO THAT THE GROUND CAN TOLERATE A HEAVY RAIN FOR A PERIOD OF TIME. HOWEVER...THE POTENTIAL FOR WATER PROBLEMS IN THIS AREA WILL BE INCREASING IF THE STORMS REMAIN OVER THE SAME AREA FOR A LONG ENOUGH PERIOD OF TIME. THERE ARE NO WATCHES OR WARNINGS CURRENTLY IN EFFECT...BUT THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY. JMV
The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470966.